Hail, Wexford
- When
- July 18, 5:50 PM EST
- Where
- Wexford County, 1.47 mi SSE of Cadillac
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.230, -85.390
A line of showers and thunderstorms moved through Central Lower Michigan early in the afternoon. Behind that line, sunshine allowed the atmosphere to again become unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of showers and thunderstorms moved through Central Lower Michigan early in the afternoon. Behind that line, sunshine allowed the atmosphere to again become unstable. Meanwhile, a warm front lifted northward to between the M-55 and M-72 corridors. Thunderstorms redeveloped late in the afternoon, and several of them (especially near the warm front) showed a considerable amount of rotation. Only one tornado was confirmed, near Cadillac. There are suspicions that a second touchdown may have occurred as a waterspout on Houghton Lake. That storm did go on to cause wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 18, 3:07 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT SUN JUL 18 2010 .SYNOPSIS.../ISSUED AT 354 PM/ LOW PRESSURE AND TRAILING COLD FRONT OVER EAST WISCONSIN WILL CROSS NORTHERN LOWER MICHIGAN THIS EVENING...TO BE OVER LAKE HURON TONIGHT. THIS SYSTEM WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. SEVERE WEATHER POSSIBLE THROUGH LATE EVENING...OVER THE SOUTHERN HALF OF LOWER MICHIGAN UP THROUGH GLADWIN AND ARENAC COUNTIES. WEAK HIGH PRESSURE WILL THEN BUILD INTO THE AREA ON MONDAY. && .SHORT TERM.../ISSUED AT 354 PM/...TONIGHT CURRENT CONVECTION OVER NRN MI IS IN RESPONSE TO A WEAK STORM SYSTEM MOVING EAST ACROSS LOWER MICHIGAN. THIS SYSTEM IS FORECAST TO EXIT EAST OF LAKE HURON TONIGHT...WHILE AN AREA OF HIGH PRESSURE FROM THE NRN PLAINS BUILDS INTO THE WESTERN GREAT LAKES. THIS AREA OF HIGH PRESSURE WILL BECOME CENTERED OVER THE STATE MONDAY MORNING. 850/700MB QVECTORS SHOWING WIDESPREAD CONVERGENCE OVER NRN LWR THIS AFTN...DIMINISHING OVER NW LWR AROUND 21Z BEFORE DIMINISHING OVER NE LWR AROUND 00Z. A LARGE AREA OF SUBSIDENCE/QVECTOR DIVERGENCE FROM THE PLAINS...WILL BEGIN TO SPREAD INTO NW LWR AROUND 00Z BEFORE SPREADING INTO NORTHEAST LOWER BY 06Z. A MORE STABLE ATMOSPHERE TO FILTER INTO THE NRN LAKES THIS EVENING. 850MB DEW PTS CURRENTLY AROUND 16C WILL DIMINISH TO AROUND 8C... WHILE 850/500MB LAPSE RATES DIMINISH FROM 6/7 C/KM TO 4 C/KM. OVERALL WILL CONTINUE TO MENTION DIMINISHING EVENING SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWA. WILL KEEP SKIES MOSTLY CLOUDY OVER NRN MI INTO THE OVERNIGHT HOURS...AS A LARGE AREA OF LOW/MID CLOUDS CURRENTLY OVER WISCONSIN MOVES INTO THE CWA. SWR && .LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND WILL ATTEMPT TO KEEP THIS DISCUSSION SHORT AND SWEET...RELYING HEAVY ON PATTERN RECOGNITION AND LITTLE ON CONVECTIVE FEEDBACK STREWN MODEL GUIDANCE. RATHER FAR SOUTHWARD DISPLACED NORTHERN STREAM FLOW...AS PART OF STABLE 4-WAVE NORTHERN HEMISPHERIC PATTERN...SET TO CONTINUE THROUGH THE DURATION...WITH LITTLE SIGN OF CHANGE IN THE FORESEEABLE FUTURE (PERSISTENCE OF THIS PATTERN IS SIMPLY AMAZING!). THIS WILL CONTINUE TO PLACE NORTHERN MICHIGAN TANTALIZING CLOSE TO BEST STORM FORMING THERMAL/MOISTURE GRADIENT (BUT YOU KNOW WHAT THEY SAY ABOUT "CLOSE"...IT ONLY COUNTS IN....(YOU FILL IN THE REST))....WITH PATTERN RECOGNITION STRONGLY ARGUING THIS AXIS REMAINING NEARLY FIXED JUST OFF TO OUR SOUTH. FORECAST CONCERNS CENTER ON IF WE WILL SEE ANY ACTIVITY FROM THIS CYCLIC THUNDERSTORM PRODUCING ZONE. WEAK HIGH PRESSURE AND SOMEWHAT DRIER AIR PUSHES INTO THE NORTH WOODS TO KICK OFF THE NEW WORK WEEK...LEADING TO GENERALLY PARTLY CLOUD SKIES AND DRY CONDITIONS THROUGH TUESDAY. SOMEWHAT CONCERNED ABOUT AFTERNOON ISOLATED SHOWERS AND STORMS FORMING EACH AFTERNOON (ESPECIALLY TUESDAY) IN CLIMATOLOGICALLY FAVORED NORTHEAST LOWER AND INTERIOR EASTERN UPPER CONVERGENCE ZONES AS WEAK PRESSURE GRADIENT ALLOWS LAKE INDUCED TURNING OF THE SYNOPTIC WIND FIELD. CONFIDENCE TOO LOW TO INCLUDE...WITH QUICK PERUSE OF MODEL DERIVED SOUNDINGS SHOWING SOMEWHAT WARM MID LEVELS AND MARGINAL BOUNDARY LAYER MOISTURE. STILL...SEEMS LIKE THESE ZONES FIND AWAY EVEN IN MARGINAL CONDITIONS...AND WOULD NOT ENTIRELY BE SURPRISED TO SEE ISOLATED SHOWER AND STORM MENTION IN FUTURE FORECASTS. TEMPERATURE ADVECTION PROPRIETIES RATHER NEUTRAL BOTH DAYS...FAVORING NEAR SEASONABLE HIGH TEMPERATURES IN THE 70S TO LOWER 80S. AS MENTIONED...FOLLOWING SIMPLE PERSISTENCE AND PATTERN RECOGNITION CONTINUES TO SUGGEST MUCH OF THE EXTENDED WILL REMAIN DRY AS ACTION REMAINS ACROSS THE SOUTHERN LAKES AND NORTHERN OHIO VALLEY. CONTINUED SCALE-BACK METHODOLOGY SET FORTH YESTERDAY...REMOVING EVEN MORE PERIODS OF SHOWERS AND STORMS. DID NOT WANT TO GO COMPLETELY DRY WITH THE BOUNDARY SO CLOSE...SO DID RELY ON AVAILABLE GUIDANCE FOR DISCERNIBLE WAVES TRAVERSING THE QUASI-STATIONARY FLOW (HOWEVER...EVEN THESE ARE NEARLY IMPOSSIBLE TO TIME AT THIS EARLY JUNCTURE) FOR MAINTENANCE OF RAIN MENTION. USING THE LEAST CONTAMINATED AND MOST PERSISTENT ECMWF FOR A BEST GUESS WITH THE ABOVE SUGGESTS ONE LOW AMPLITUDE WAVE CUTTING ACROSS THE AREA TUESDAY NIGHT...WITH A SOMEWHAT STRONGER ONE FRIDAY NIGHT AND SATURDAY. EVEN IF THESE DO COME TO FRUITION (GOOD LUCK WITH THAT)...ONGOING CONVECTION TO OUR SOUTH MAY BE VERY EFFECTIVE IN ROBBING NORTHWARD SURGING MOISTURE AHEAD OF THESE SYSTEMS. AS SUCH...WILL CONTINUE TO RUN WITH JUST A SLIGHT CHANCE/LOW CHANCE MENTION FOR THESE PERIODS. TEMPERATURES PRETTY MUCH REMAINING STEADY-STATE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND 80S...AND OVERNIGHT LOWS IN THE 50S AND 60S. MSB && .MARINE.../ISSUED AT 354 PM/ MARINE...WINDS/WAVES WILL BE RELATIVELY LIGHT ON THE LARGE SCALE THRU TONIGHT AS LOW PRESSURE MOVES ACROSS LOWER MI. HOWEVER... LOCALLY HIGHER WIND/WAVES POSSIBLE IN STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS LAKE HURON. HIGH PRESSURE BUILDING INTO THE REGION TO START THE NEW WORK WEEK SHOULD SET THE STAGE FOR GOOD BOATING WEATHER...WITH DRY CONDITIONS AND LIGHT WINDS/LOW WAVE HEIGHTS PREVAILING. MSB && .AVIATION.../ISSUED AT 209 PM/...VALID FOR 18Z TAFS A STORM SYSTEM MOVING OVER LOWER MICHIGAN...WILL EXIT EAST OF THE GREAT LAKES AROUND 06Z...WHILE AN AREA OF HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST AND WRN LAKES. VFR CIGS AND VSBYS WITH SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WILL DIMINISH TO MVFR BY THIS EVENING BEHIND THE EASTWARD EXITING STORM SYSTEM. CIGS TO IMPROVE TO VFR MONDAY AFT 14Z. SWR && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 536 PM EDT SUN JUL 18 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 536 PM EDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH SUNSET SOUTH OF M-72. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN TUESDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. DETAILS REGARDING EXACT TIMING AND LOCATION WILL BE DETERMINED AS THESE DAYS APPROACH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET. MSB/JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 310 PM EDT SUN JUL 18 2010 MIZ026-181930- GRAND TRAVERSE MI- 310 PM EDT SUN JUL 18 2010 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM NEAR LAKE ANN...OR 10 MILES SOUTHWEST OF TRAVERSE CITY...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... TRAVERSE CITY STATE PARK AND TRAVERSE CITY AROUND 325 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A brief EF0 tornado touchdown occurred south of Cadillac. The only property damage was the loss of a roof from an outbuilding at a lumber yard. Maximum winds were estimated at 65 mph.
Numerous trees downed in the Long Point area, along the north shore of Houghton Lake.
Several trees were downed, and many others were damaged, along the northeast shore of Houghton Lake, and extending inland a bit from Prudenville. One home east of Prudenville was struck by a falling tree. A man on the porch of the home suffered minor injuries from broken glass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253139, 253143, 253140, 253141.